My personal story

I hereby start to transmit information in English about TSA (topical steroid addiction). Today is the 4th June 2013. It is a little hot here in Nagoya, Japan.
I must confess first of all that I am not seeing patients with TSA for these 10 years because I changed my speciality from common dermatology to cosmetic surgeon. The reason why I changed speciality is very simple. An honest and dedicated doctor can't make a living by seeing patients with TSA. I know my phrase is cynical and likely to be misunderstood. But it was a truth for me at least.
How can a doctor get money from patients only by warning that topical steroids might cause addiction?  I couldn’t.

I am not writing that there is nothing I can do for patients with TSA. I must be an ideal counselor. I know various patterns of topical steroid withdrawal. I could sometimes identify if the patient is really addicted . All patients using TCS (topical corticosteroids) are not addicted of course. There are patients who are obsessed with the idea of TSA and fail to notice other aggravating factors. I could suggest it to them.
But I can’t ask any price for those kinds of things to the poor patients. I think I have enough skills as a doctor but too gentle to make a living as a doctor of seeing suffered patients. That is all.

I did such a job before 10 years ago because I was an employee of a national hospital. Good old days. Japan was rich and I could do my work as I liked ignoring economic merit. I had seen thousands of patients with TSA.

Ironically, as Japan was rich and people could get TCS easily with very little expense (public health insurance covered largely), there were so many TSA patients at that time. Japan is an advanced country of TSA.

Time had passed. There is no national hospital now in Japan. Some of them are closed and others changed to common hospitals with financial independence. I lost my place.
I worried horribly. Though my character is gentle I must make a living. And yet should I continue my carrier as a doctor for TSA? I went to a church because I thought I could continue this hard work if I could become a Christian and devote my life like a sacrifice. But I found I couldn’t. I really cried in the church. I felt I was a hypocrite and hated myself.

Ten years has passed since I retired from the work of saving TSA patients. I am now a successful cosmetic surgeon. My broken heart became almost healed. I started to transmit information in Japanese 5 years ago. I have been writing a blog in Japanese and published early contents as a book which is translated in English on web. This blog is for English readers who want to know more about TSA.

So it is a short story of me. Sorry for my grumbling. But you could understand the essential of TSA.
Stop topical steroids if you are really addicted. That is only and simple way of escaping from it. I know how hard it is and what a hope the patient could keep if any doctor could understand the situations.
Well, that is why I am writing now.
I couldn’t believe in God. I am a realist. But I can believe any patient has an exit from TSA. It is real.
Please refer to "Atopy steroid addiction in Japan". This blog is continued from it.

Sorry, the comment column is not available now. But the author believes readers can find some hints to overcome their own situations by the previous comments.

9 件のコメント:

  1. Thank you for sharing this very valuable information. I am one of your fans through Kelly Palace and ITSAN after enduring a long topical steroid withdrawal for 2 1/2 years and not about 95 per cent healed. I have used your peer reviewed research over and over, in fact my doctor read it and believed. Over 1000 members in our support group and many of them also use your reports. This is a valuable blog and I thank God for you and your caring heart, your studies and taking time to help others with this blog. It is going to get lots of visits and help thousands around the world, I am sure! Many hugs of thanks to you!

  2. Now about 95 per cent healed.. ;)

  3. このコメントは投稿者によって削除されました。

  4. Thanks for urgent and heartfelt comments. I should make sure in advance that I might be unable to respond to all and soon. About interview, I am sorry I should refrain from it. I am afraid misunderstanding occurs by my poor English. My ability of English conversation is not so high.

  5. Thank you so much for starting this blog! My son went through a horrific withdrawal and it is so important to me now to further spread the word of the damage that these creams can potentially do.

    Your English is far far better than I could ever hope to be in Japanese! So good to see another resource for those suffering so badly, so thanks again.

  6. Dear Dr Fukaya,

    We thank you from the bottom of our hearts, for all the work you have done on TSA / TSW. We have thousands of eczema sufferers in Singapore, mostly still believing in their dermatologists, and still applying loads of steroid creams, but we trust that as we learn more from your hard work, we will be able to spread the word on what TSA and TSW are. Thank you once again for being so brave to stand up against what has become an institutionalised norm, to dish out steroid creams whenever docs see a rash, even an insect bite, but to research much deeper and produce the studies you have done. We thank you, and please continue your research! The world is grateful!

    Best regards, and with utmost gratitude,
    Grace Ng

  7. dear dr fukaya,

    i just want to thank you for your online book about TSA and TSW. it was one of the few things i could rely on for hope that i will heal.


  8. Dr. Fukaya,
    Thank you so much for posting this blog and for all your hard work to shed light on TSA, for your dedication to the cause, your compassion to those who are still suffering and your courage to stand up to the rest of the medical community. My daughter(who was 3 1/2 at the time)went through topical steroid addiction/withdrawal and was 100% healed 10 months after stopping steroids and going through a terribly painful withdrawal.This is a little girl who could not even attend preschool,her skin was in such poor condition and she was suffering immensely from relentless itching, unable to sleep, unable to touch water as it burned her skin, unable to function as a 'normal' 3 year old prior to learning about TSA from Kelly Palace(ITSAN.org). I now volunteer my time for ITSAN, sharing my daughter's story with other parents, trying to help raise more awareness about this condition.

    Almost 2 years after stopping steroids, my daughter is itch free with beautiful, clear and soft skin, attending preschool, riding ponies, swimming in pools, running across grass, and sleeping every night peacefully. Our family has our life back.I am forever grateful for your research and the information you have put out there for the world to see.Please continue your research on this topic as awareness is finally getting out there on a global level reaching every corner of the world. Your English is very good by the way!

    Forever grateful for doctors like you-with utmost respect and gratitude,
    Kristina Ventura - San Francisco, USA (I have a blog about my daughter's story at Scratchymonster.com)

  9. Dear Dr. Fukaya,
    It's wonderful to have support for TSW coming from the other side of the world. Thank you for sharing this information with all of us English speakers. I am a member of ITSAN and you should know that you are a famous and very well-respected person on the ITSAN forum. We often quote you and refer to your website. Thank you for helping inform the world about the problem with steroids. My name is Susan and I made a video with Kelly Palace in December, 2011, when I was 2 months into TSW. I later discovered that you created a version of my video with Japanese subtitles. It was very funny to see that and I liked it a lot. I wish you all the best, including good health and good fortune.
    With love...


Comments will appear after approval. Please wait for a while.